1. Health
Send to a Friend via Email

Why do pimples return when I stop using my acne medicine?

By

Updated August 18, 2008

Question: Why do pimples return when I stop using my acne medicine?
My pimples completely cleared up while I was using acne medicine, but as soon as I stopped using it, my acne came back. Did the medication not work properly?
Answer:

Actually, it sounds as if your medication was working great. Most people anxiously await the day they will no longer have to use their acne medications. Unfortunately, stopping treatment usually means a return of pimples.

This doesn't mean that your medication isn't working. In fact, if you've had significant clearing, your medications are working quite well.

Acne treatment products don't cure acne breakouts, and they don't stop the factors that cause acne in the first place. Instead, treatment products help keep pores cleared of debris and/or reduce the amount of acne-causing bacteria. If treatment is stopped, the pores become impacted again and breakouts return.

Most acne treatment medications, whether Differin, BenzaClin or salicylic acid, will need to be used continuously to keep acne breakouts at bay. Once you gain significant clearing, though, you may be able to cut back on your treatments. You and your doctor can map out a treatment plan that will help maintain your hard-won results.

Related Video
Cold Medicine and Kids
  1. About.com
  2. Health
  3. Acne
  4. Treatment Options
  5. Treatment Tips
  6. Acne Medicine - Why Pimples Return When You Stop Using Acne Medicine

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.